Drug-Induced Liver Injury Becomes More Prevalent

If it's on your mind and it has to do with multiple sclerosis in any way, post it here.

Drug-Induced Liver Injury Becomes More Prevalent

Postby Nemotoday » Thu Jun 27, 2013 12:27 pm

Drug-Induced Liver Injury Becomes More Prevalent
Thu, 06/27/2013 - 10:45am


More people are being affected by drug-induced liver injury (DILI) than ever before, according to a new study in Gastroenterology, the official journal of the American Gastroenterological Association. This type of liver injury results from the use of certain prescription and over-the-counter medications, as well as dietary supplements, and is among the more challenging forms of liver disease due to its difficulty to predict, diagnose, and manage.

Investigators conducted a population-based study in Iceland uncovering 19.1 cases of drug-induced liver injury per 100,000 inhabitants, per year. These results are significantly higher than the last population-based study of this kind, conducted in France from 1997-2000, which reported 13.9 cases per 100,000 inhabitants, per year.

The most commonly implicated drugs were amoxicillin-clavulanate (penicillin used to fight bacteria), azathioprine (an immunosuppressive drug used in organ transplantation and autoimmune diseases), and infliximab (also used to treat autoimmune disease).

"Drug-induced liver injury is not a single, uncommon disease of the general population, but rather a series of rare diseases that occur only in persons who take specific medications," said Einar S. Björnsson, lead study author from the department of internal medicine, section of gastroenterology and hepatology, National University Hospital, Reykjavik, Iceland, and faculty of medicine at the University of Iceland. "Our study identified which medications put patients most at risk for developing liver diseases. With this information, physicians can better monitor and manage patients who are prescribed potentially liver-injuring drugs."

The study also showed that drug-induced liver injury was caused by a single prescription medication in 75% of cases, by dietary supplements in 16%, and by multiple agents in 9%. Further, the incidence was similar in women and men, but increased with age; not surprising since the need for medication also increases with age.

Jaundice and other symptoms highly suggestive of liver injury, such as itching, nausea, abdominal discomfort and lethargy, were present in the majority of patients. Most patients had a favorable outcome after receiving care.

Date: June 26, 2013
Source: American Gastroenterological Association
Keep smiling as who knows what good things might be around the corner and if the road snakes a bit keep going.
User avatar
Nemotoday
Family Member
 
Posts: 72
Joined: Fri May 21, 2004 2:00 pm

Advertisement

Return to General Discussion

 


  • Related topics
    Replies
    Views
    Last post

Who is online

Users browsing this forum: grandsons4, jmantra


Contact us | Terms of Service